Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 38, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 24, 2001, 7:25 PM EDT for Bradley County, Hamilton County, Tennessee. It was in force for 35 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 2001, 7:25 PM EDT (23:25 UTC)
- Expired
- May 24, 2001, 8:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Bradley County, TN, Hamilton County, TN
The radar
The Northeast Alabama radar (KHTX), 101 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 7:35 PM EDT | Hail 0.75 | Cleveland, TN | |
| May 24, 7:35 PM EDT | Hail 0.75 | Chattanooga, TN | |
| May 24, 7:45 PM EDT | Hail 0.75 | Cleveland, TN | In Mountainview subdivision. |
| May 24, 8:00 PM EDT | Hail 0.75 | Cleveland, TN | Reported across eastern half of county. |
| May 24, 8:10 PM EDT | Thunderstorm Wind | Cleveland, TN | Trees down on east side of town. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 718 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
935 WUUS54 KMRX 242326 SVRMRX TNC011-065-250000- /NEW.KMRX.SV.W.0097.242325-250000/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 725 PM EDT THU MAY 24 2001 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRADLEY COUNTY IN EAST TENNESSEE HAMILTON COUNTY IN EAST TENNESSEE * UNTIL 800 PM EDT * AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR CHATTANOOGA...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EAST BRAINERD AROUND 730 PM EDT HARRISON AROUND 740 PM EDT MCDONALD AROUND 755 PM EDT 8 MILES SOUTHWEST OF HOPEWELL AROUND 800 PM EDT AT 723 PM EDT A TRAINED WEATHER SPOTTER REPORTED DIME SIZE HAIL IN CHATTANOOGA. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. $$ LAT...LON 3504 8538 3491 8522 3502 8477 3532 8487
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:30 PM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, May 24, 3:30 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MORRISTOWN TN 330 PM EDT THU MAY 24 2001 U/L CLOSED LOW PRESSURE SYSTEM WILL CONTINUE NEAR THE GREAT LAKES REGION THIS WEEKEND...RESULTING IN A PERIOD OF COOL TEMPERATURES. MORE LOCALLY...A SURFACE COLD FRONT IS SLOWLY WORKING INTO MID TENNESSEE...WITH SOME CONVECTIVE STORMS LINING UP NEAR IT. DOWNSTREAM...ACROSS THE FORECAST AREA...SOUTHWEST WINDS ARE QUITE GUSTY...WITH ONLY A FEW STORMS FIRING IN THE SOUTHERN MOUNTAINS. THE LATEST MODEL DATA (THE 18Z RUN) CUTS BACK ON PRECIPITATION AMOUNTS TONIGHT...AND WILL DROP POP/S TO SCATTERED WITH LOSS OF INSTABILITY. ON FRIDAY...THE NEXT U/L S/W ROTATES OVER THE FORECAST AREA. HOWEVER...BY THAT TIME...THE ATMOSPHERE IS MUCH DRIER. WILL STILL MENTION A SLIGHT CHANCE FOR PRECIPITATION MOST AREAS...WITH PARTLY CLOUDY SKIES. THE MODELS SHOW THAT ATMOSPHERIC CONDITIONS ARE SIMILAR FOR SATURDAY TOO...WITH ONLY A SUBTLE INCREASE IN MOISTURE. SO...WILL KEEP SOME CONVECTIVE POP (SLIGHT) FOR THE AFTERNOON. FWC MOS WAS CONSIDERED MOST REASONABLE...WITH ALL MOS NUMBERS TOO LOW FOR FRIDAY. FCSTID = 4 CHA 55 73 50 76 / 50 20 0 20 TYS 54 69 48 73 / 50 20 0 20 TRI 53 66 46 70 / 50 30 0 20 OQT 54 69 48 73 / 50 20 0 20 .MRX... NC...NONE. TN...NONE. VA...NONE.
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.